Indiana, 2001

Damaging Winds in Indiana, October 24, 2001

October 24, 2001 · NWS LMK · 11 events in 9 counties and zones

Trees and power lines were downed over much of South Central Indiana. Some were blown on to vehicles at Elizabeth in Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees and power lines were downed over much of South Central Indiana. Some were blown on to vehicles at Elizabeth in Harrison County. Also in Elizabeth, a church office was destroyed. A double wide mobile home was destroyed 4 miles northeast of Tell City, and several nearby brick homes had roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 24, 2:33 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Special weather statement, Oct 24, 4:00 PM EST, 1 hour 10 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250400-

CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED OCT 24 2001

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED FROM LATE THIS AFTERNOON
UNTIL ABOUT MIDNIGHT WITH TORNADOES POSSIBLE...

THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE
THUNDERSTORMS EXISTS OVER ALL OF SOUTH CENTRAL INDIANA...AND MUCH OF
CENTRAL KENTUCKY...WITH A MODERATE RISK OVER SOUTHERN KENTUCKY.  THE
RISK OF SEVERE STORMS SHOULD LAST UNTIL AROUND MIDNIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

A POWERFUL LINE OF THUNDERSTORMS...FROM NORTHERN INDIANA TO NORTHEAST
ARKANSAS...WILL SWEEP EAST THROUGH ALL OF SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY...THROUGH ABOUT MIDNIGHT. THE GREATEST THREAT OF
TORNADOES APPEARS TO BE OVER SOUTH CENTRAL INDIANA AND THAT PART OF
NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER...THROUGH MID EVENING.

IN ADDITION...WIDESPREAD WIND DAMAGE IS EXPECTED WITH 60 TO 80 MPH
THUNDERSTORM WINDS COMMON...WITH ISOLATED HIGHER GUSTS POSSIBLE.
LARGE HAIL MAY ALSO OCCUR.

EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE
IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A
STORE OR MALL.  AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED
SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER
SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND
BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN
INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL.

PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH
WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE
FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY...
...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE
BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED.

LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH
OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS
AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS
SPEED UP BY AS MUCH AS 25 PERCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
HAZARDOUS WEATHER SITUATION.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
October 24, 5:10 PM EST
Where
Dubois County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -86.900

Thunderstorm Wind, Orange

When
October 24, 5:20 PM EST
Where
Orange County, Paoli
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
38.550, -86.467

Thunderstorm Wind, Perry

When
October 24, 5:50 PM EST
Where
Perry County, Tell City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -86.767

Thunderstorm Wind, Crawford

When
October 24, 5:55 PM EST
Where
Crawford County, English
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -86.467

Thunderstorm Wind, Washington

When
October 24, 5:55 PM EST
Where
Washington County, Hardinsburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -86.283

Thunderstorm Wind, Harrison

When
October 24, 6:15 PM EST
Where
Harrison County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -86.133

Thunderstorm Wind, Harrison

When
October 24, 6:15 PM EST
Where
Harrison County, Elizabeth
Measured
90 kt (104 mph)
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.117, -85.967

Thunderstorm Wind, Clark

When
October 24, 6:15 PM EST
Where
Clark County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.483, -85.700

Thunderstorm Wind, Perry

When
October 24, 6:20 PM EST
Where
Perry County, 4 mi NE of Tell City
Measured
90 kt (104 mph)
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -86.717

Thunderstorm Wind, Floyd

When
October 24, 6:20 PM EST
Where
Floyd County, Countywide
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
38.333, -85.917

Thunderstorm Wind, Jefferson

When
October 24, 6:45 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.800, -85.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5270945, 5270946, 5270947, 5270948, 5270949, 5270950, 5270951, 5270952, 5270953, 5270954, 5270955.